Near Miss on Hau Fook Street

This is an account written by Andy in which he describes his experience of ‘going over’ [overdosing] on heroin in Hong Kong. Names and other identifiers have been changed to protect the anonymity of the guest writer and acquaintances. All other details are true.

“Andy! Andy!” the urgency in the voice was as clear as the fist that was striking me in the chest. I started to recognise the face of the friend that I was only just injecting with. What happened? I remember pushing the plunger, tasting the heroin and then…. The walls of that room in the old guesthouse on Hau Fook street in the heart of Kowloon were closing in and suffocating me as I lay on the cold tile floor. I looked across at the syringe and unwrapped pack of heroin, the water bottle, cigarettes, the sock that I had used as a tourniquet.

“Andy, you went over!” Jenny screamed with tears streaming down her face. “I thought you were gone! You stopped breathing!” I couldn’t respond. I could just hear the irate screams from my ‘gwai mui’ friend who rented this room that I used as a safe place to inject when I was in the area. The room was convenient as it was close to the pawn shop that didn’t ask questions when I came in with any goods that I had stolen. That day was no different from any other typically hot Hong Kong late summer’s day when the humidity builds until a monsoon rain offers some temporary relief. I had stolen a CD Walkman that morning which when added to the cheque I cashed that was part of the takings from a burglary the week before then I had enough for a few days supply of heroin. I knew the owners of the flat I broke into were overseas so I could take my time in cashing the cheques with a well practiced signature at a street money exchanger who also rather conveniently did not ask any questions.

I remember pawning the walkman and then taking the short journey to score from my usual dealer. On the way out of the park with three packets of heroin safely in my mouth, I bought a packet of Marlboros from a few old users that sold smuggled cigarettes that came in from China. I also bought a pack of 1ml syringes for $10 from a pharmacy near the park. I smiled at the old guard at the bottom of the staircase as I made my way up to the guesthouse where I knew that Jenny would be waiting to share my spoils. Jenny was an old school friend who started using heroin after her mum passed away from cancer. We had an understanding. I would let her have some heroin for letting me use her room to inject. This arrangement worked for me as it was far safer than injecting in a toilet or a staircase. I could also take my time and did not need to rush. I slowly went through my rituals. I was not in a rush as I already had a hit only a few hours before.

This was the second time I had overdosed within as many months. The last time I had come around on the floor of a public toilet cubicle in Wan Chai. I had become pretty chaotic in the amounts and the way I was taking. One of the public toilets where I injected had no cistern and so I would flush a few times before drawing water out of the toilet bowl. My mind understood the risks that I was taking but when my body was screaming out for a fix any such ‘logic’ was overruled in an instant. That is the nature of addiction. It defies logic. The decisions made at such depths are difficult for someone who has not been there to fully comprehend. The purity of heroin in Hong Kong often catches some overseas users out. Westerners on the hippy trail have found out the hard way that the heroin in Hong Kong is a different story from the stuff in Europe. I started using No.4 heroin in Hong Kong and when in a rush there was no need to cook up as you could could just pour the heroin into the barrel before injecting. I was used to the purity in Hong Kong but I was becoming careless and starting to take risks.

I had recently been on the other side of a near miss. I occasionally sold ice and heroin to some expat working girls who picked up clients from bars in the Lan Kwai Fong area. On one occasion, I had sold a packet of heroin to one of the girls called Lucy. She hadn’t used for a while so I told her to be careful and just in case, I waited outside the public toilet in Lan Kwai Fong while she used. I told her not to inject but to sniff or smoke a bit. After a few minutes of waiting outside I got concerned as I didn’t want to get busted for selling gear to someone who goes over. I went inside the toilets and called her name. No answer. I looked under the only locked cubicle and saw her lying on her back on the floor. I kicked the door down and quickly rolled her over. She was breathing faintly when I rolled her onto her side and she slowly started to gain consciousness as I called her name and shook her. I was relieved as I knew that the other girls and her pimp would not be impressed if they found out I had given her heroin and she’d gone over.

After going over in Hau Fook street, Jenny wanted to get me out of the guesthouse and dump me at the nearest A + E.  She ordered a taxi with the plan to drop me off and quickly leave to avoid any questions. However, on the way there, I had enough awareness of my surroundings to open the taxi door at some traffic lights and stagger back to the park where I had scored earlier in the day.

August 2011

_______________________________________________________________________

What to do if somebody overdoses:

It is important to act quickly but try not to panic.

1. Check their breathing: When somebody overdoses then making sure they are breathing on their own is the most important thing you can do.

  • Check to make sure there is nothing that might be obstructing their breathing. Do this by opening their mouth and making sure that nothing is blocking the passageway [food, chewing gum or vomit]. If so, then use your finger to get the obstacle out.
  • Place your ear next to their mouth and nose so that you can listen for sounds of breathing. While doing this, watch their chest to see if their are movements consistent with breathing

2.. Recovery Position: Roll them into the recovery position so that it is easier for them to breathe. This position can prevent choking on vomit or even their tongue.

3. Call an ambulance: In Hong Kong or Macau you need to call 999 for an ambulance. Tell the operator that you have an unconcious person and they will respond immediately.

Some Hong Kong users suggest that you do not say that it is a drugs overdose as this may bring the police. You can tell them what they have taken when the paramedics arrive.

4. Breathe for them: While waiting, check that they are still breathing. If they are not breathing then try and breathe for them.

  • Check again to make sure there is nothing in their mouth;
  • tilt their head back;
  • give them a breath every five seconds.

5. Stay with the person until the ambulance arrives. Do not leave them alone.

‘Recovery

This video shows how to put someone who is unconscious and breathing in the recovery position [produced by Exchange Supplies].

What not to do if somebody overdoses:

  • do not leave them alone
  • do not put them in a shower or cold bath
  • do not leave them on their back
  • do not smack or hit them to try and bring them around
  • do not give them other drugs [including stimulants].
  • do not inject them with salt water

All of these things will make the situation worse.

‘Going Over’

A short film/music video depicting true stories of drug overdoses.——-

If you are interested in attending an Overdose Awareness training workshop in Hong Kong, then click here to contact Lloyd and find out when the next workshop is being delivered.

——

Advertisements

Tags: , , , , , , , , , , , ,

Categories: Article, HK Spotlight

2 Comments on “Near Miss on Hau Fook Street”

  1. Milan
    September 12, 2011 at 12:33 #

    Recently i encounterd someone having overdosed inside public toilet, luckily we were just near by doing outreaching. Unconsious, he was not responding at all but breathing heavily with odd sounds. I was bit panic though we put him on recovery position. Problematic thing was his tongue turnig rigid,blue and pale,twisted in to his throat which blocking the air. Without any alternative i had to use my finger to pull out his tongue and hold it which was also risky for me. Thank god !! ambulance arrived and he was standing after 20 minuts, refusing to go to hospital to avoid inquiries which i do understand as an ex-user.
    I am so glad that he survived but one was not so lucky who overdose and died last week in wan chai public toilet.

Trackbacks/Pingbacks

  1. Near Miss on Hau Fook Street (hong Kong) | Alcohol & other drug issues in the media | Scoop.it - September 12, 2011

    […] Near Miss on Hau Fook Street (hong Kong) […]

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s